Why the study?
Adverse effects of flecainide in patients with pacemakers are poorly described in the current literature.
Does flecainide cause worsening atrial latency and pacemaker syndrome in patients with dual-chamber pacemakers?
Does flecainide cause worsening atrial latency and pacemaker syndrome in patients with dual-chamber pacemakers?
Flecainide can cause worsening atrial latency and pacemaker syndrome in patients with dual-chamber pacemakers, which may be managed by reprogramming to AAI mode and reducing the drug dosage.
May warrant flecainide caution or AAI reprogramming in symptomatic dual-chamber pacemaker patients; hypothesis-generating and requires confirmation.
INTRODUCTION: Flecainide is a class 1C antiarrhythmic primarily usedfor the management of supraventricular arrhythmias. Adverse effects in patientswith pacemakers are poorly described in the current literature. We report acase of worsening intracardiac conduction in a patient with baseline atriallatency. CASE: A patient with paroxysmalatrial fibrillation and recently implanted dual chamber pacemaker withresultant atrial latency underwent flecainide treatment resulting in worseningatrial latency, progressive dyspnea, and pacemaker syndrome physiology. The patientexperienced symptomatic improvement with pacemaker reprogramming to AAI andreduced flecainide dosages. CONCLUSION: Prudence should be exercised when initiating flecainide therapy, particularly in pacemaker-dependentpatients, who may be at risk for increasedthresholds, inconsistent capture, and latency. In the setting of apparentcapture latency, changing to AAI mode may both confirm the diagnosis andprovide a symptomatic benefit.
No takes yet. Share an insight, caveat, or question.
Alston et al. (2021) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: